Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 22, 2021Thomas County, Nebraska

NWS North Platte, NE issued this special weather statement at May 22, 2021, 5:16 PM CDT for Thomas County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2021, 5:16 PM CDT (22:16 UTC)
Expired
May 22, 2021, 6:00 PM CDT
In force
44 min
Issued by
NWS North Platte, NE

County Thomas County, NE

The radar

The North Platte radar (KLNX), 10 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS83 KLBF 222216
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
516 PM CDT Sat May 22 2021
 
NEZ025-222300-
Thomas NE-
516 PM CDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THOMAS COUNTY UNTIL 600
PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Thedford, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thedford, Highway 83 crossing The Dismal River and Natwick. 

This includes the following highways...
 Highway 2 between mile markers 203 and 222.
 Highway 83 between mile markers 131 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 10044 4175 10068 4208 10072 4208 10030
TIME...MOT...LOC 2215Z 178DEG 19KT 4180 10057 

$$

Jacobs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 22, 3:57 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 22, 3:57 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
357 PM CDT Sat May 22 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 355 PM CDT Sat May 22 2021

A Canadian cold front has dropped through the Panhandle and part of
ncntl Nebraska this afternoon. The front will be the focus for heavy
thunderstorms some which could be severe with large hail and wind
damage. The RAP and NAM suggest brief severe weather potential but
the HRRR suggests several hours, perhaps until 9 or 10 pm. Winds
aloft are strongly sheared but mostly unidirectional. This should
support storm splitting and multicell behavior with somewhat less
severe potential.

The combination of the front, deep moisture with subtropical origins
and strong shear opens up the specter of heavy rainfall from cell
training tonight. It is hard to imagine all models are lifting the
cold front north as a warm front Sunday; opening up a warm sector
for another round of storms Sunday evening. If the front remains
stationary across the Sandhills tonight as suggested by the RAP
model, heavy rainfall should develop and the models are suggesting
totals of 1 to 3 inches by Sunday morning.

The models are favoring the srn Panhandle and the Sandhills for the
heaviest rainfall; WPC has followed the model consensus placing the
heavy rain center, near 1.5 inches in this region. The forecast
leans on WPC but if the forecast adjusts for the frontal location,
further south and east than the models projected, heavy rain may
fall across southwest Nebraska.

Sunday morning presents wrn and ncntl Nebraska with easterlies at
the sfc and south winds 850-700mb. The srn flank of a large upper
low stretching from WA to California this afternoon should lift
northeast and drive a strong Pacific cold front through wrn and
ncntl Nebraska Sunday night. Winds aloft will veer supporting
supercells. The model consensus suggests storm activity would
commence across the Panhandle late in the afternoon or early in the
evening and sweep rapidly east overnight.

.LONG TERM...(Monday through Saturday)
Issued at 355 PM CDT Sat May 22 2021

The storm activity Sunday night should be mostly out of wrn and
ncntl Nebraska Monday morning. The Pacific front will get hung up
across ern and scntl Nebraska supporting a thunderstorm chance
across srn Nebraska. Winds aloft at h500mb will be strong at
40-55kt but moisture and instability will be modest suggesting a
marginal severe thunderstorm chance. The forecast is dry Tuesday.

Strong winds aloft at 40-55 kts Wednesday and Thursday along with
increasing moisture with dew points in the 50s will support
thunderstorm chances again. Wednesday will be the better chance for
storm development. A fairly strong short wave will be moving through
the nrn Plains- SD, for upper level support during this time. Rain
chances continue Thursday but temperatures have cooled into the 60s
and 70s lessening instability the thunderstorm chances.

Friday and Saturday are expected to be mostly dry with isolated to
perhaps scattered showers and thunderstorms possible at times.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat May 22 2021

The TAF period will be very active as the terminals are expected to
teeter between categories throughout. Currently KLBF is in MVFR
conditions and KVTN is in IFR, both due to low clouds. KLBF will
transition into VFR by about 00Z, and KVTN into MVFR by 22Z, as
daytime heating is expected to raise the CIGs. Around this time as
well, scattered thunderstorms are expected to develop, mainly west
of a line from ANW to BBW. With the storms, some strong wind gusts
are expected. Currently thinking storms will clear into the
overnight hours around 06Z for both northern and southern terminals.
Once the storms pass however, CIGs will again lower and haze will
form due to the sfc moisture. KLBF and southern terminals will
possibly lower into IFR, and KVTN and northern terminals into IFR,
bordering LIFR. Near the end of the TAF period, expecting CIGs to
begin to raise with some gustier winds across the region. Lastly,
there may be some variable wind directions as a cold front bisects
the area today.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Meltzer/Sinclair
Hazardous weather outlook, May 22, 2:43 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
243 PM CDT Sat May 22 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-231945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
243 PM CDT Sat May 22 2021 /143 PM MDT Sat May 22 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Tonight scattered thunderstorms are expected, some of which may
be strong to severe. The primary concern is heavy rainfall, large
hail, and damaging winds. Currently, the greatest threat is
located west of Highway 83 and south of Highway 20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Another round of scattered thunderstorms are expected late Sunday
afternoon and evening across western and north central Nebraska.
The primary concerns are lightning, large hail, and damaging
winds.

This concern will return again Monday afternoon and evening,
mainly east of the Sandhills and south of Highway 20.

Another round of thunderstorms is possible later in the week
starting Wednesday evening. The severe threat is currently
uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 22, 4:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 PM CDT SAT MAY 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HEAVY RAIN       7 ESE CHAPPELL          41.04N 102.35W
05/22/2021  E1.00 INCH       DEUEL              NE   TRAINED SPOTTER

            1 INCH OF RAIN SO FAR THIS AFTERNOON

&&

MELTZER
Special weather statement, May 22, 4:58 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
358 PM MDT Sat May 22 2021

NEZ022-035-056-057-222245-
Deuel NE-Arthur NE-Garden NE-Keith NE-
358 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL
COUNTIES UNTIL 445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lewellen, or 13 miles northwest of Big Springs, moving north at 40
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oshkosh, Arthur, Lewellen, Eagle Gulch Campground, Ruthon, Haythorn
Lake, Clear Creek State Wildlife Management Area, Dogtown Flats,
Intersection of Highway 27 and 9 Mile Road, McKeag, Otter Creek
Campground, Ash Hollow State Historical Park, Belmar, Bluewater
Battlefield State Historical Park and Windlass Hill.

This includes the following highways...
 Highway 61 between mile markers 119 and 126.
 Highway 92 between mile markers 115 and 130, and near mile marker
165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of, southwestern and west central Nebraska.

LAT...LON 4109 10196 4112 10240 4166 10237 4160 10166
TIME...MOT...LOC 2158Z 184DEG 33KT 4124 10218

Jacobs
Special weather statement, May 22, 5:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
516 PM CDT Sat May 22 2021

NEZ025-222300-
Thomas NE-
516 PM CDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THOMAS COUNTY UNTIL 600
PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Thedford, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thedford, Highway 83 crossing The Dismal River and Natwick.

This includes the following highways...
 Highway 2 between mile markers 203 and 222.
 Highway 83 between mile markers 131 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 10044 4175 10068 4208 10072 4208 10030
TIME...MOT...LOC 2215Z 178DEG 19KT 4180 10057

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:28 PM CDTSpecial Weather StatementLBFSheridan47 min
May 21, 9:04 PM CDTSpecial Weather StatementLBFSheridan26 min
May 21, 9:27 PM CDTSpecial Weather StatementLBFSheridan18 min
May 21, 10:25 PM CDTSpecial Weather StatementLBFGarden35 min
May 22, 12:37 AM CDTSpecial Weather StatementLBFDeuel38 min
May 22, 4:09 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith51 min
May 22, 4:58 PM CDTSpecial Weather StatementLBFArthur, Garden47 min
May 22, 5:31 PM CDTFlash Flood WarningLBFFrontier3 hr
May 22, 5:38 PM CDTSpecial Weather StatementLBFFrontier52 min
May 22, 6:06 PM CDTSpecial Weather StatementLBFArthur, Grant39 min
May 22, 6:46 PM CDTSpecial Weather StatementLBFHooker44 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.